When a person has used opiates heavily over a period of time, their body develops a physical dependence on those substances. If the person abruptly stops taking the substance, they will notice some symptoms. These symptoms are called withdrawal, and they are the result of the body’s physical dependence on the opiate. Withdrawal symptoms are unpleasant, and people can often find themselves in a position of needing help to navigate those symptoms. If you or a loved one is struggling to deal with withdrawal, an opiate detox program might be a good choice. If you aren’t sure whether you or someone else is going through opiate withdrawal, it is crucial for you to be able to recognize the symptoms.
At Pines Recovery Life Detox, our opiate detox program helps people overcome the potentially painful effects of opiate withdrawal. If you or a loved one may benefit from this type of treatment, reach out to our team today by calling 800.263.3869 or filling out our online form.
What Are the Effects of Painkillers?
When the term “opiate” is used, you may think first of street drugs like heroin or opium, but in reality, opiates are prescribed by doctors for legitimate, legal purposes every day. The drugs can reduce the sensation of pain, which is very useful. However, these prescription drugs also carry the risk of abuse and addiction. Even people who have been prescribed such drugs by their doctors could find themselves struggling to stop taking them.
What Are Early Symptoms of Opiate Withdrawal?
There are many different symptoms of opiate withdrawal, but some are more common in the early stages, and others are more common in the later stages. How long it will take to start experiencing withdrawal symptoms depends largely on the type of opiate used. In the case of a shorter-acting opiate, it could take as little as six to twelve hours for the first symptoms to begin. If a longer-acting opiate is being used, it might take up to twenty-four hours to notice any symptoms.
Some of the early symptoms of opiate withdrawal include:
- Agitation or irritability
- Anxiety or feeling jittery
- Eye-watering and runny nose
- Muscle aches or cramps
What Are Later Symptoms of Opiate Withdrawal?
If the person experiencing early withdrawal does not take the drug, the withdrawal symptoms will intensify. Usually, the most intense withdrawal symptoms occur within thirty-six to forty-eight hours of the last opiate dose taken. These are the most uncomfortable and difficult symptoms, and the period in which they occur is when a person is at the highest risk for relapsing.
Some of the symptoms of late-stage opiate withdrawal are:
- Nausea and vomiting
- Stomach cramping and diarrhea
- Pupils that are dilated
- Goosebumps or a skin-crawling sensation
- Intense drug craving
What Happens After the Physical Symptoms Stop?
The period of time when a person is experiencing physical symptoms of opiate withdrawal is relatively short, but certain symptoms can linger on for a long time. One of the most notable of these is an intense craving for the drug. In order to overcome these lingering symptoms, it is often advisable to seek the help of an opiate detox program and subsequent substance abuse counseling. An opiate detox program can help a patient make it through the physical symptoms, and a counseling program can help with the lingering effects of opiate addiction. In fact, studies show that patients who have undergone medically-assisted detox and subsequent treatment for substance abuse have a better chance of getting on the road to recovery.
Overcome Opiate Withdrawal with Support from Pines Recovery Life Detox
If you or a loved one is struggling to stop using opiates, you don’t have to do it alone. Seek help from a trusted addiction treatment facility, such as Pines Recovery Life Detox. Our team has years of experience helping people overcome opiate withdrawal. Learn more from our team today by calling 800.263.3869 or completing our online form.